What medications were you prescribed for hyperkalemia?
Share your story with others:
MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.
Potassium supplements, salt substitutes that contain potassium and other
medications can cause hyperkalemia.
In normal individuals, healthy kidneys can adapt to
excessive oral intake of potassium by increasing urine excretion of potassium,
thus preventing the development of hyperkalemia. However, taking in too much
potassium (either through foods, supplements, or salt substitutes containing
potassium) can cause hyperkalemia if there is kidney dysfunction or if the
patient is taking
medications that decrease urine potassium excretion such as ACE inhibitors and
Examples of medications that decrease urine potassium excretion include:
potassium-sparing diuretics such as:
triamterene (Dyrenium), and
mild hyperkalemia is common with these medications, severe hyperkalemia usually
do not occur unless these medications are given to patients with kidney